Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 166, NWS Bismarck, ND

July 28, 2012McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2012, 8:31 PM CDT for McHenry County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 8:31 PM CDT (01:31 UTC)
Expired
Jul 28, 2012, 9:30 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County McHenry County, ND

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:42 PM CDTTSTM WND GST 604 Ne Deering, NDPEA SIZE HAIL AND HEAVY RAIN REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KBIS 290131
SVRBIS
NDC049-290230-
/O.NEW.KBIS.SV.W.0166.120729T0131Z-120729T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ECKMAN TO SAWYER...AND MOVING EAST AT 30 MPH. PENNY
  SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  NORWICH...VELVA...SIMCOE...GRANVILLE...VOLTAIRE...UPHAM...BERGEN...
  KARLSRUHE...BANTRY...DENBIGH...BALFOUR...TOWNER...GEORGE LAKE AND
  DRAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS 
OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
      4837 10102 4838 10104 4863 10105 4863 10041
TIME...MOT...LOC 0130Z 274DEG 27KT 4862 10101 4807 10100
WIND...HAIL 70MPH 0.75IN

$$

VINING
3 follow-up statements
152 
WWUS53 KBIS 290203
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT SAT JUL 28 2012

NDC049-290230-
/O.CON.KBIS.SV.W.0166.000000T0000Z-120729T0230Z/
MCHENRY ND-
903 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCHENRY COUNTY
UNTIL 930 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF UPHAM TO BERGEN...MOVING EAST AT
30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

IN ADDITION...AROUND 9 PM CDT 60 MPH WINDS WERE REPORTED NORTHEAST 
OF DEERING WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  KARLSRUHE...DENBIGH...BANTRY...BALFOUR...DRAKE...GEORGE LAKE AND
  TOWNER.

HIGHWAY 2 IN MCHENRY COUNTY IS IN THE PATH OF THIS LINE OF SEVERE 
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
      4837 10102 4838 10104 4856 10105
TIME...MOT...LOC 0201Z 274DEG 27KT 4851 10076 4800 10070
WIND...HAIL 70MPH 0.75IN

$$

VINING
992 
WWUS53 KBIS 290216
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT SAT JUL 28 2012

NDC049-290230-
/O.CON.KBIS.SV.W.0166.000000T0000Z-120729T0230Z/
MCHENRY ND-
916 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCHENRY COUNTY
UNTIL 930 PM CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF BANTRY TO BALFOUR...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  TOWNER...GEORGE LAKE AND DRAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
      4837 10102 4838 10104 4856 10105
TIME...MOT...LOC 0216Z 274DEG 27KT 4842 10055 4795 10053
WIND...HAIL 60MPH 0.75IN

$$

VINING
808 
WWUS53 KBIS 290229
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT SAT JUL 28 2012

NDC049-290238-
/O.EXP.KBIS.SV.W.0166.000000T0000Z-120729T0230Z/
MCHENRY ND-
929 PM CDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR MCHENRY COUNTY WILL EXPIRE AT
930 PM CDT/830 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

THE LINE OF STORMS EXTENDED FROM DENBIGH TO GEORGE LAKE TO BALFOUR. 
PENNY SIZED HAIL...WINDS GUSTING TO 50 MPH...AND HEAVY RAIN ARE 
STILL POSSIBLE WITH THESE STORMS.

LAT...LON 4854 10041 4854 10033 4786 10032 4806 10102
      4837 10102 4838 10104 4856 10105
TIME...MOT...LOC 0228Z 274DEG 27KT 4829 10039 4794 10040

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:22 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 28, 7:22 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT SAT JUL 28 2012

.DISCUSSION...THIS UPDATE WILL FOCUS ON THUNDERSTORMS MOVING
THROUGH THE NORTH CENTRAL SATURDAY EVENING. ADDED SEVERE TO THE
WEATHER WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS NORTH
CENTRAL THIS EVENING. ALSO ADDED SHOWERS AND THUNDERSTORMS
SOUTHEAST...WHERE A FEW MORE HOURS OF NON SEVERE THUNDERSTORMS ARE
EXPECTED. TEMPS AND WINDS LOOK GOOD.

&&

.AVIATION...AT 7 PM CDT...A WARM FRONT EXTENDED ACROSS WESTERN
NORTH DAKOTA. THUNDERSTORMS ARE EXPECTED ALONG THE WARM FRONT
ACROSS NORTH CENTRAL NORTH DAKOTA...MAINLY IMPACTING KMOT BETWEEN
01-03Z. AFTER 06Z A COLD FRONT WILL APPROACH FROM MONTANA AND
SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED BETWEEN
KDIK/KISN/KMOT BETWEEN 05Z-09Z. VFR CONDITIONS WILL PREVAIL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 28, 4:04 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT SAT JUL 28 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE
THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW
THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH
DAKOTA.

SCHECK

In the hours before

Local storm report, Jul 28, 7:17 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 NE BOWBELLS           48.82N 102.22W
07/28/2012  M1.75 INCH       BURKE              ND   TRAINED SPOTTER

            QUARTERS WITH A FEW GOLFBALL SIZED HAIL. SIGNIFICANT
            DAMAGE TO CROPS. WINDS ESTIMATED AT 35 MPH.

&&

LHUBER
Local storm report, Jul 28, 7:26 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             NW TIOGA                48.40N 102.94W
07/28/2012  M1.00 INCH       WILLIAMS           ND   STORM CHASER

            LOTS OF DIME SIZE HAIL. THE LARGEST WAS QUARTER...WINDS
            40 TO 50 MPH.

&&

ABELING
Local storm report, Jul 28, 7:40 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     3 SW KENMARE            48.64N 102.14W
07/28/2012  E60 MPH          WARD               ND   TRAINED SPOTTER

&&

LHUBER
Special weather statement, Jul 28, 7:52 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT SAT JUL 28 2012

NDZ003-004-010>012-290115-
BOTTINEAU ND-MCHENRY ND-MOUNTRAIL ND-RENVILLE ND-WARD ND-
752 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...SOUTHEASTERN
RENVILLE...EASTERN MOUNTRAIL...NORTHWESTERN MCHENRY AND SOUTHWESTERN
BOTTINEAU COUNTIES UNTIL 815 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
MINOT TO 11 MILES NORTHWEST OF MINOT TO 28 MILES WEST OF MINOT...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MINOT...
  DES LACS...
  BURLINGTON...
  GLENBURN...
  MAXBASS...
  WOLSETH...
  ECKMAN...
  DEERING...
  SURREY...
  NORWICH...
  RUSSELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Local storm report, Jul 28, 8:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     MINOT AIR FORCE BASE    48.42N 101.36W
07/28/2012  E60 MPH          WARD               ND   TRAINED SPOTTER

            ESTIMATED WINDS OF 60 MPH WITH PEA SIZE HAIL. HAIL IS
            STILL ONGOING.

&&

LHUBER
Local storm report, Jul 28, 8:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     4 NW MINOT AIR FORCE BA 48.45N 101.42W
07/28/2012  E60 MPH          WARD               ND   TRAINED SPOTTER

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:31 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams45 min
Jul 28, 8:08 PM CDTSevere Thunderstorm WarningBISRenville, Ward67 min
Jul 28, 11:30 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Jul 29, 5:46 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.